Hail, Red Willow
- When
- June 14, 9:40 PM CST
- Where
- Red Willow County, 6.81 mi NE of Bartley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.325, -100.217
Social media report of .75 inch hail.
A line of thunderstorms occurred during the evening across south-central and southwest Nebraska. In Red Willow County, pea to nickel sized hail was reported on the southwest end of the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms occurred during the evening across south-central and southwest Nebraska. In Red Willow County, pea to nickel sized hail was reported on the southwest end of the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 5:51 PM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 551 PM MDT Tue Jun 14 2022 .SHORT TERM...(This evening through Friday) Issued at 140 PM MDT Tue Jun 14 2022 Tonight...a frontal boundary south of the area will lift north. A weather disturbance over far eastern Colorado is forecast to move northeast, possibly interacting with the front and sufficient elevated instability to produce strong to potentially severe thunderstorms from around 03z-09z or so. Locally heavy rainfall will also be possible from around McCook to Norton/Hill City east/northeast. Low temperatures are expected to be in the lower 50s in far eastern Colorado, middle 50s to lower 60s elsewhere. Wednesday-Wednesday night...morning clouds dissipate quickly as dry air aloft moves in from the west. High temperatures will be in the lower to middle 80s. Elevated showers and thunderstorms will be possible after about midnight for those in western Kansas as a weather system moves in from the southwest. Low temperatures will be a bit milder with readings in the middle 50s to lower 60s. Thursday-Thursday night...dry. High temperatures warm into the lower 90s to around 100 degrees with low temperatures in the lower 60s to around 70. Friday...a 595dam high pressure center is expected over southern/southeast Kansas with low pressure approaching the west coast. Southerly winds become breezy in the afternoon with high temperatures in the middle 90s to around 103 degrees. .LONG TERM...(Friday night through Tuesday) Issued at 1247 PM MDT Tue Jun 14 2022 As with the past few models runs, the latest runs of the GFS/ECMWF continue to show a strong amplified upper ridge to be the main wx focus for the entire region. The ridge expected to shift east across the Plains region going into Saturday, setting up a strong southwest aloft. This system will also block an upper low that moves off the west coast into the Rockies over the weekend. At the surface, lee-side troughing over the eastern Rockies will be the focus for scattered showers and storms. The activity will begin west on Sunday night, but areal coverage expected to increase in the Monday-Tuesday timeframe as the upper ridge slides a bit towards the southeast portion of the country. The trough will shift off the Front Range as a front, moving across the cwa. 850/700mb shortwave will move in tandem with the surface feature, ahead of the upper low/trough, aiding in increased coverage of rw/trw potential. This will bring the chance for precipitation in the late day/evening hours, with the potential for some overnight activity going into Tuesday morning. With southwest aloft, a southerly surface component and 850mb temps peaking around +30c to +33c during peak heating time, above normal temps expected, along with mainly dry conditions. RH values during the afternoon/evening hours will range in the lower to mid teens for most areas, and may drop lower as new guidance comes in, resulting in potential lower heat index readings. Increase in clouds, especially Monday and Tuesday may inhibit some heating, especially in western locales. For temps, all locales are expected to see above normal readings for the entire extended period. Highs for the upcoming weekend will range in the upper 90s into the low and mid 100s. For next Monday and Tuesday, readings temper slightly with mid 90s to around 100F by Tuesday. At this time, no records are expected to be set/tied, but as the week progresses expecting some shift higher with model guidance as seen with the previous few days around the region. Overnight lows will start off in the upper 60s to mid 70s Fri-Sat nights, but trend lower towards the 60s by next Mon-Tue nights as cooler air works into the region behind an expected fropa. With the expected heat for the extended period and mainly dry conditions during the daytime heating hours, RH readings will be low, and as a result, looking for heat indices to remain around or below forecasted highs. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 537 PM MDT Tue Jun 14 2022 GLD will remain VFR through the 00Z TAF period with scattered mid to high clouds moving over the site between 05-19Z. Gusty winds early this evening turn to the northeast and go light Wednesday morning before turning back to the south after 21Z. MCK will be VFR through the 00Z TAF period with isolated to scattered thunderstorm moving across the site between 05-09Z, then dissipating and moving out of the area as light showers between 09-11Z. Gusty east winds early this evening turn to the northeast after 03Z and become light after 09Z, then turn to the west by 20Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JN AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 225 PM MDT Tue Jun 14 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 225 PM MDT Tue Jun 14 2022 /325 PM CDT Tue Jun 14 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are likely tonight, primarily over northwest Kansas and southwest Nebraska. Storms should form around 9 PM MDT and spread northeast through the night. Large hail up to ping pong ball size will be the main threat. There may be a few isolated severe wind gusts of 60 MPH. Locally heavy rainfall is also possible. Storm activity will end by sunrise on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Hot temperatures in the upper 90s up to 106 degrees are expected Friday, Saturday, Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening through the overnight hours. We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement
National Weather Service Goodland KS
1038 PM CDT Tue Jun 14 2022
NEZ081-150415-
Red Willow NE-
1038 PM CDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of Red Willow County
through 1115 PM CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cambridge, or 22 miles east of McCook, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Red Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4022 10020 4002 10050 4010 10076 4016 10076
4034 10064 4035 10062 4035 10020
TIME...MOT...LOC 0337Z 210DEG 42KT 4032 10022
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TriggThe Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
2 hail. Local standard time, as filed.
Social media report of .75 inch hail.
Report via social media of pea to nickel sized hail that lasted a short duration.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040209, 1034476.